05 Jan

Cardiac Arrhythmias during Theophylline Toxicity: Results (4)

Cardiac Arrhythmias during Theophylline Toxicity: Results (4)Seven patients had frequent (average of >ten VPBs per hour during toxicity) or repetitive (couplets or runs) ventricular ectopy during toxicity. These patients were older (68 ± 6 years vs 53 ± 17 years, p<0.05) than those without ectopy. Five of seven had underlying heart disease (vs two of nine without ectopy, p = 0.07, Fishers exact test). No patient had ECG or clinical evidence of acute myocardial infarction during the study. All patients, with the exception of the two who ingested intentional overdoses, used inhaled and/or oral p-adrenergic bronchodilators. Peak STC was similar for the two groups (45 ±17 vs 47 ± 10 mg/L, p = NS). Although hypokalemia was present in 50 percent of patients, there was no significant relationship between serum potassium levels and VPBs. The one patient (patient 12) who had arrhythmias that required therapy (complex ventricular ectopy, including VT as well as AF) was elderly (age 79 years), had underlying CHF, had the highest STC documented (67 mg/L), and had hypokalemia (2.9 mEq/L). Arterial blood gas results were available from seven patients; one had hypoxemia (Po2, 51 mm Hg), and none had hypercapnia. buy diabetes drugs
Two-thirds of patients were treated with one or more doses of oral activated charcoal to enhance theophylline clearance. No patient was treated with charcoal hemoperfusion. As noted above, only one patient (patient 12) received antiarrhythmic therapy.

© 2019 - Men’s Health Info Blog